Ohio, 2014

Flash Flooding and Hail in Ohio, May 21 to 22, 2014

May 21 to 22, 2014 · NWS CLE · 19 events in 11 counties and zones

An area of low pressure moved through the central great lakes on May 21st with a cold front moving into northern Ohio during the evening. Several severe thunderstorms developed in the unstable air ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$458,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved through the central great lakes on May 21st with a cold front moving into northern Ohio during the evening. Several severe thunderstorms developed in the unstable air ahead of the cold front. During the late afternoon thunderstorms were mainly focused across central Ohio and quarter size hail was reported across Morrow County. Later that evening thunderstorms filled in over Lake Erie and moved inland off the lake. These thunderstorms produced quarter size hail in many locations from Port Clinton in Ottawa County to Madison in Lake County. The thunderstorms in northeast Ohio also caused flash flooding in Lake and Ashtabula Counties. Madison in Lake County was one of the hardest hit areas where a tributary of the Arcola Creek came out of its banks and flooded Main Street and portions of the downtown area with up to 4 feet of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 21, 2:32 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, May 21, 2:32 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
332 PM EDT WED MAY 21 2014

.SYNOPSIS...
LOW PRESSURE WILL MOVE SLOWLY THROUGH THE CENTRAL GREAT LAKES AND
FORCE A COLD FRONT SOUTHEAST ACROSS THE REGION OVERNIGHT. HIGH
PRESSURE WILL BUILD SOUTHEAST ACROSS THE GREAT LAKES BY SATURDAY
EVENING AND TO THE CAROLINA COAST BY SUNDAY. A RIDGE WILL EXTEND
BACK NORTH ACROSS THE LOCAL AREA THROUGH THE REST OF THE HOLIDAY
WEEKEND. A TROUGH WILL SWING SOUTHEAST ACROSS THE AREA MONDAY NIGHT
FOLLOWED BY HIGH PRESSURE INTO THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE FORECAST AREA
OVERNIGHT. TEMPERATURES IN THE 70S THIS AFTERNOON AND DEW POINTS IN
THE LOWER 60S ARE STILL SOUPY ENOUGH FOR THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS. WE NARROWLY MISSED THE SEVERE
THUNDERSTORM WATCH JUST TO THE SOUTH OF THE FORECAST AREA.
PRECIPITATION THREAT WILL BE ON A GRADUAL DECLINE THROUGH THE NIGHT
TIME HOURS FROM WEST TO EAST.

AS COLD AIR ADVECTION BEGINS TO TAKE PLACE BEHIND THE COLD
FRONT...EXPECTING LOWS TO DROP INTO THE MID 50S IN NORTHWEST OHIO
AND ALONG THE LAKE SHORE. INLAND...THE COLD AIR WILL NOT YET ARRIVE
AND WILL KEEP LOWS AROUND 60 ACROSS THAT AREA.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
UPPER LEVEL PATTERN TRENDING FROM A NEARLY ZONAL FLOW ACROSS MUCH OF
THE NORTHERN PORTIONS OF THE COUNTRY. HOWEVER...A TROUGH DIGGING
INTO THE EASTERN PORTIONS OF CANADA WILL HELP TO AMPLIFY AN UPPER
LEVEL RIDGE OVER THE CENTRAL UNITED STATES. THE UPPER LEVEL TROUGH
WILL DIVE INTO THE EASTERN THIRD OF THE UNITED STATES AND THIS WILL
KEEP CONDITIONS ON THE COOL SIDE THROUGH SATURDAY NIGHT.

SURFACE HIGH PRESSURE IS EXPECTED TO GRADUALLY SHIFT SOUTH ACROSS
THE FORECAST AREA THURSDAY THROUGH SATURDAY NIGHT. ONCE THE HIGH
FINALLY MOVES SLIGHTLY EAST AND THEN SOUTH OF THE FORECAST AREA TO
THE CAROLINAS...THE FORECAST AREA SHOULD START TO SEE SOME WARM AIR
ADVECTION JUST IN TIME FOR THE REST OF THE HOLIDAY WEEKEND.

THE OTHER GOOD NEWS IS THAT THIS HIGH WILL WILL EXTEND A RIDGE BACK
NORTH INTO THE FORECAST AREA BY SATURDAY AND THIS WILL KEEP THE
FORECAST AREA FOR THE MOST PART DRY. THERE IS A SHOT OF MOISTURE
EXPECTED TO ROTATE ACROSS THE EASTERN HALF OF OHIO AND NORTHWEST
PENNSYLVANIA ON FRIDAY...POSSIBLY FRIDAY NIGHT THAT COULD BRING A
SPRINKLE OR TWO TO THE AREA. OTHERWISE...FAIR WEATHER IS EXPECTED.

850 MB TEMPERATURES ARE EXPECTED TO DIP TO AROUND PLUS 4 C BY
THURSDAY AFTERNOON AND GRADUALLY CLIMB TO PLUS 8 C BY SATURDAY
NIGHT. THE WARM AIR ADVECTION WILL BE SLOW TO OCCUR BUT EXPECTING
HIGHS TO CLIMB INTO THE 60S EAST TO LOWER 70S WEST ON THURSDAY...MID
70S WEST TO UPPER 60S EAST FRIDAY...AND MID TO UPPER 70S ON
SATURDAY. OVERNIGHT LOWS GENERALLY IN THE 50S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A LARGE AREA OF HIGH PRESSURE WILL BE ALMOST OVERHEAD BY SUNDAY
WHICH GIVES RISE TO AN OPTIMISTIC MEMORIAL DAY FORECAST. LAKE
BREEZES ARE LIKELY SUNDAY OTHERWISE SUNNY WEATHER AND NEAR NORMAL
TEMPERATURES ARE EXPECTED. A FEW DEGREES WARMER ON MEMORIAL DAY ON
THE BACK SIDE OF THE HIGH. HIGH CLOUDS WILL LIKELY SPREAD IN FROM
THE WEST. SOME OF THE MODELS ARE INDICATING A CHANCE OF WARM FRONTAL
ACTIVITY...PERHAPS GETTING TO THE FORECAST AREA ON MONDAY... BUT THE
MODELS ARE OFTEN 12 HOURS TOO FAST WITH WARM ADVECTION SHOWERS SO
WILL KEEP IT OUT OF THE MEMORIAL DAY FORECAST AT THIS TIME. HIGHS
MONDAY UP AROUND 80 EXCEPT ALONG THE LAKE ERIE LAKESHORE EAST OF
CLEVELAND WHERE THE WIND WILL COME ONSHORE.

THE GFS HAS BEEN FASTER WITH THE NEXT FRONT AND THE FORECAST BY MID
WEEK NEXT WEEK REALLY BECOMES PROBLEMATIC DEPENDING ON THE TIMING OF
THE NEXT FRONT. THE GFS STRONGLY BACK DOORS THE FRONT TO OUR SOUTH
ON WEDNESDAY BUT LOOKS ANOMALOUS BASED ON A CLOSED LOW ALOFT
DROPPING THROUGH THE TROUGH. THE ECWMF BUILDS THE SURFACE HIGH
ACROSS EASTERN CANADA SO THERE WILL LIKELY BE SOME COOLING WITH A
NORTHEAST FLOW...ESPECIALLY NEAR LAKE ERIE. FORECAST HIGHS WILL BE A
FEW DEGREES COOLER WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR CUMULUS WILL LIFT TO A VFR DECK 040BKN-050BKN THIS AFTERNOON.
NEW THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL OHIO AND
MAY BE CLOSE TO KFDY KMFD AND KCAK AND PERHAPS KCLE AND KYNG DURING
THE MID AFTERNOON THRU EARLY EVENING. THE ACTIVITY SHOULD SHIFT
SOUTH BY LATE EVENING. VFR CONDITIONS WILL THEN PREVAIL THE
REMAINDER OF THE NIGHT AND THURSDAY. PATCHY FOG IS LIKELY AT INLAND
LOCATIONS EARLY THURSDAY MORNING AND A CUMULUS/STRATOCUMULUS
DECK WILL DEVELOP BY LATE MORNING THURSDAY ESPECIALLY ACROSS NE
OH/NW PA.

.OUTLOOK...VFR.

&&

.MARINE...
A COLD FRONT WILL CROSS LAKE ERIE TONIGHT. A FEW SHOWERS OR PERHAPS
A THUNDERSTORM MAY ACCOMPANY THE FRONT. THE FLOW WILL VEER MORE WEST
TO NORTHWEST AND EVENTUALLY NORTH THURSDAY AND FRIDAY AS THE SURFACE
HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST. THE GRADIENT SHOULD
STAY LIGHT ENOUGH THAT A SMALL CRAFT ADVISORY WILL NOT BE NEEDED BUT
IT WILL BE CLOSE ON THURSDAY AS WAVES WILL LIKELY REACH 2 TO 4 FEET.
THE LAKE SHOULD QUIET DOWN BY THE WEEKEND AS THE SURFACE HIGH MOVES
OVERHEAD. LAKE BREEZES ARE LIKELY BOTH SATURDAY AND SUNDAY. WATER
TEMPERATURES ARE MOSTLY IN THE 50S TO AROUND 60...SOME 3-5 DEGREES
BELOW NORMAL... NOT SWIMMING WEATHER...AND STILL DANGEROUSLY COLD TO
SPEND ANY EXTENDED TIME IN THE WATER.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, May 21, 2:27 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
327 PM EDT WED MAY 21 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
327 PM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-221930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
327 PM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LOMBARDY

The radar

The Cleveland radar (KCLE), 130 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Morrow

When
May 21, 4:31 PM EST to 4:35 PM EST
Where
Morrow County, 2.14 mi NNE of Fulton to 0.71 mi S of Fulton
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.500, -82.820

A trained spotter and county dispatch reported quarter size hail.

Hail, Richland

When
May 21, 5:24 PM EST
Where
Richland County, 0.52 mi E of Bellville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.620, -82.510

Channel 3 relayed a report of penny size hail in Bellville.

Hail, Ottawa

When
May 21, 7:40 PM EST
Where
Ottawa County, 0.86 mi SE of Port Clinton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.510, -82.940

Amateur radio operator reported penny size hail in Port Clinton.

Hail, Erie

When
May 21, 7:45 PM EST
Where
Erie County, 3 mi SW of Pakertown
Measured
1.5 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.299, -82.841

Ping pong ball sized hail was reported.

Hail, Sandusky

When
May 21, 7:50 PM EST
Where
Sandusky County, 0.52 mi E of Bellevue
Measured
1.5 in hail
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
41.280, -82.840

A trained weather spotter estimated ping pong ball size hail.

Hail, Sandusky

When
May 21, 8:00 PM EST
Where
Sandusky County, Bellevue
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.280, -82.850

Penny sized hail was reported.

Hail, Lorain

When
May 21, 8:07 PM EST
Where
Lorain County, 0.86 mi NW of Clearview
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.440, -82.180

Amateur Radio operator reported penny size hail in Lorain.

Hail, Erie

When
May 21, 8:09 PM EST to 8:15 PM EST
Where
Erie County, 2.07 mi N of Weyers
Measured
1 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.400, -82.770

Amateur Radio reported penny to quarter size hail.

Thunderstorm Wind, Huron

When
May 21, 8:40 PM EST to 8:45 PM EST
Where
Huron County, 0.86 mi NE of Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
41.240, -82.610

A three foot diameter tree was uprooted and another tree fell on a house in Norwalk.

Hail, Lake

When
May 21, 8:50 PM EST
Where
Lake County, Madison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.770, -81.050

Penny to nickel sized hail was observed.

Hail, Lake

When
May 21, 8:52 PM EST to 8:54 PM EST
Where
Lake County, Madison
Measured
1 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.770, -81.050

Broadcast media and county dispatch relayed reports of quarter size hail in Madison.

Hail, Ashland

When
May 21, 10:00 PM EST
Where
Ashland County, 2 mi W of Mifflin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.770, -82.408

Penny to nickel sized hail was observed.

Hail, Ashland

When
May 21, 10:01 PM EST
Where
Ashland County, 1.48 mi NNW of Hayesville
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.790, -82.260

A trained weather spotter reported quarter size hail.

Thunderstorm Wind, Ashland

When
May 21, 10:02 PM EST
Where
Ashland County, 1.04 mi W of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.870, -82.320

A trained weather spotter reported a tree down at a residence.

Flash Flood, Lake

When
May 21, 10:10 PM EST to May 22, 1:00 AM EST
Where
Lake County, 1.22 mi WSW of Madison Woodworth Ar to 1.93 mi SSE of Madison North
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.795, -81.073

On the evening of May 21st heavy rain measured at 2.5 inches between 930 pm and 11 pm caused widespread flash flooding in the town of Madison. A tributary to the Arcola Creek which runs through downtown Madison came out of it's banks and flooded Main Street and Safford Street with water flowing higher than the fire hydrants at an estimated four feet deep. The hardest hit areas were in the east of town where numerous basements flooded. Numerous roads in town were closed due to backed up storm drainage. The flood waters receded around 2 am.

Flash Flood, Ashtabula

When
May 21, 10:25 PM EST to May 22, 12:00 AM EST
Where
Ashtabula County, 1.84 mi WNW of Geneva to 0.86 mi NNW of Harpersfield
Cause
Heavy Rain
Property damage
$150,000
Reported by
State Official
Coordinates
41.809, -80.964

A tributary to the Ashtabula River came out of its banks on the evening of May 21st after an estimated 2 inches of rain fell within an hour and a half. The small unnamed creek came out of it's banks near the University Hospital Medical Center near Britton Drive. A trailer park was inundated with several feet of water from this same creek, yet the raised levels of the trailers prevented flooding in the homes. A construction site near the creek sustained significant damages to supplies from the fast moving water. Main Street was closed just west of town due to the same creek's floodwaters.

Hail, Trumbull

When
May 21, 10:25 PM EST
Where
Trumbull County, 0.86 mi SE of Kinsman
Measured
1.5 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.440, -80.590

The media relayed a report of ping pong ball size hail near Kinsman.

Hail, Richland

When
May 21, 10:30 PM EST
Where
Richland County, 0.87 mi SW of Mansfield
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.760, -82.530

A trained weather spotter reported quarter size hail in Mansfield.

Hail, Richland

When
May 21, 10:55 PM EST
Where
Richland County, 1.71 mi WSW of Pavonia to 1.14 mi SSE of Wooster Hgts
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.810, -82.460

The public reported nickel to quarter size hail near Mansfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521747, 521758, 521762, 522953, 521812, 522951, 521770, 521774, 521822, 522950, 521813, 522955, 521824, 521825, 510274, 510275, 521830, 521826, 521828.